North Dakota, 2014

Hail in North Dakota, July 18, 2014

July 18, 2014 · NWS FGF · 2 events in 1 county or zone

A line of showers and thunderstorms formed along a cold front over the Red River Valley during the evening of the 18th. One storm became a little stronger and dropped large hail near Hankinson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A line of showers and thunderstorms formed along a cold front over the Red River Valley during the evening of the 18th. One storm became a little stronger and dropped large hail near Hankinson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 18, 8:46 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 18, 8:46 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
946 PM CDT FRI JUL 18 2014

.UPDATE...
ISSUED AT 942 PM CDT FRI JUL 18 2014

CONVECTION CONTINUES TO PROPAGATE EAST ALONG A LINE FROM LAKE OF
THE WOODS SOUTH THROUGH THE LAKES COUNTRY TO THE FAR SOUTHERN
VALLEY. THERE HAS BEEN A SIGNIFICANT WEAKENING IN INTENSITY WITH
LOSS OF HEATING AND BECOMING MORE ISOLD IN NATURE. WITH LACK OF
LOW LEVEL JET WOULD NOT EXPECT AN INCREASE IN COVERAGE/STRENGTH
REMAINDER OF THE NIGHT. ADJUSTED TIMING OF POPS AND LOWERED TO
ISOLD OR LOW SCT CHANCES REMAINDER OF THE NIGHT. NO OTHER CHANGES
NECESSARY.

UPDATE ISSUED AT 651 PM CDT FRI JUL 18 2014

NARROW BAND OF CONVECTION ALONG WEAK COLD FRONT FROM ND/MN/MB
BORDER SW TO JMS PROPAGATING EASTWARD AND BEGINNING TO FILL IN
ACROSS THE NORTH. BASED ON CURRENT TIMING MAIN CHANGES THIS UPDATE
WERE TO ADJUST POPS FARTHER EAST WITH CLEARING QUICKER ACROSS THE
NW FA.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 251 PM CDT FRI JUL 18 2014

CONVECTION CHANCES TONIGHT AND TOMORROW WILL BE THE MAIN FORECAST
ISSUE FOR THE PERIOD.

THE MAIN SFC TROUGH HAS ENTERED THE FAR WESTERN CWA THIS AFTERNOON
AS THE MAIN UPPER LOW CONTINUES WELL TO OUR NORTH OVER MANITOBA.
SOME CONVECTION TRIED TO GET GOING ALONG THE FRONT OVER NORTH
CENTRAL ND A FEW HOURS AGO...BUT QUICKLY DIED OFF. HOWEVER...SPC
MESO PAGE SHOWS THE CAP HAS DIMINISHED QUITE A BIT...WIT 2500
J/KG OF MIXED LAYER CAPE OVER THE WESTERN COUNTIES. THINK THAT
STORMS WILL DEVELOP OVER THE NEXT FEW HOURS ALONG THE FRONT...WITH
THE PRECIP ENTERING THE NORTHERN VALLEY BY 00Z. WILL MAKE SOME
LAST MINUTE ADJUSTMENTS TO POPS THIS EVENING BASED ON CURRENT
RADAR TRENDS BUT FOR NOW HIGH CHANCE TRANSITIONING OFF TO THE EAST
SEEMS REASONABLE. BULK SHEAR VALUES ARE 25 TO 30 KTS SO THINK
SEVERE POTENTIAL WILL NOT BE HUGE BUT CANNOT RULE OUT SOMETHING
BRIEFLY PULSING UP AND PRODUCING SOME HAIL OR WIND. TEMPS OVER THE
NORTHWESTERN COUNTIES BEHIND THE FRONT SHOULD BE IN THE 50S WHILE
THE MORE CLOUDY AND MOIST SOUTHEAST WILL STAY NEAR 60 DEGREES.

THE COLD FRONT WILL BEGIN TO WASH OUT ON SATURDAY...WITH THE MAIN
UPPER TROUGH MOVING OFF INTO ONTARIO AND SFC WINDS SHIFTING BACK
TO THE SOUTH BY THE END OF THE DAY. SOME OF THE MODELS HAVE SOME
DECENT INSTABILITY HANGING AROUND THE SOUTHEASTERN COUNTIES
TOMORROW AFTERNOON BUT GIVEN THE LACK OF ANY SFC OR UPPER AIR
FOCUS FOR CONVECTION...WILL KEEP IT MAINLY DRY FROM NOW. TEMPS ON
SATURDAY SHOULD BE SIMILAR TO TODAY IN THE LOW TO MID 80S.
SOUTHERLY WINDS WILL PICK UP SATURDAY NIGHT AS THE SFC TROUGH AXIS
REDEVELOPS OVER CENTRAL ND. THIS SHOULD HELP KEEP LOWS IN THE 60S.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 251 PM CDT FRI JUL 18 2014

SUNDAY AND MONDAY...WEST TO SOUTHWESTERLY FLOW ALOFT WILL KEEP
THE PATTERN FAIRLY ACTIVE. THE SFC TROUGH AXIS WILL AGAIN MOVE OUT
INTO THE RED RIVER VALLEY ON SUNDAY...WITH WEST WINDS ON THE BACK
SIDE OF THE TROUGH. THIS SHOULD HELP BRING SOME FAIRLY HOT TEMPS
WITH HIGHS GETTING CLOSE OR ABOVE THE 90 MARK. SOUTHERLY WINDS
AHEAD OF THE BOUNDARY SHOULD MAKE THE EASTERN COUNTIES QUIET
UNSTABLE...ALTHOUGH THERE IS NOT A LOT OF UPPER SUPPORT. WILL
CONTINUE TO KEEP CHANCE POPS MAINLY IN THE EASTERN COUNTIES FOR
SUNDAY AFTERNOON AND EVENING. A MORE SIGNIFICANT SHORTWAVE WILL
MOVE INTO THE AREA ON MONDAY...WITH SIGNS OF A FRONTAL BOUNDARY
MOVING BACK INTO THE NORTHERN CWA. TEMPS AHEAD OF THE BOUNDARY
SHOULD GET INTO THE LOW 90S AGAIN. WILL KEEP SOME LOW CHANCE POPS
AS THERE COULD BE SOME CONVECTION ALONG THE BOUNDARY BUT MOST OF
THE STORMS WILL BE LATER ON AS THE MAIN UPPER SHORTWAVE COMES OUT
INTO THE PLAINS.

MONDAY NIGHT THROUGH FRIDAY...EXTENDED FORECAST CONSISTENT WITH EARLIER
ISSUANCE...SOMEWHAT RESEMBLING THIS WEEK WITH BETTER TRW CHANCES
ON EITHER END WITH A DRY MIDDLE. THE PERIOD WILL BEGIN WITH
ZONAL/SOUTHWEST FLOW ALOFT...TRANSITION TO RIDGING...WITH A
STRONGER WAVE ACTING TO KNOCK DOWN THE RIDGING BY LATER NEXT WEEK.
CLOSED LOWS OVER SASKATCHEWAN/MANITOBA INDICATED BY BOTH GFS/ECMWF
BY END OF WEEK...WITH A VIGOROUS SURFACE REFLECTION AS PER RECENT
WEEKS. THERE WILL BE A DECENT CHANCE FOR THUNDERSTORMS BEFORE
(MONDAY-TUESDAY) AND AFTER (LATER ON THURSDAY) THE RIDGING. THE
UNSEASONABLY WARM TEMPERATURES EARLY IN THE WEEK WILL TRANSITION
TO NEAR AVERAGE VALUES BY TUES/WED.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 651 PM CDT FRI JUL 18 2014

CONFINED T MENTION TO GFK AND FAR AS UNSURE HOW NARROW BAND OF
CONVECTION WILL HOLD TOGETHER AFTER LOSS OF HEATING. EVEN WITH
STORMS CIGS/VSBY TO REMAIN VFR THROUGH THE PERIOD. WINDS TO
DIMINISH AND VEER WESTERLY WITH FROPA.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...VOELKER
SHORT TERM...JR
LONG TERM...JR/WJB
AVIATION...VOELKER
Hazardous weather outlook, Jul 18, 4:25 AM CST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
525 AM CDT FRI JUL 18 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
525 AM CDT FRI JUL 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AN ADVANCING COLD
FRONT LATE THIS AFTERNOON AND EVENING ACROSS EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA. SOME THUNDERSTORMS
MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WIND THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT
INTO SUNDAY AND AGAIN EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

ROGERS

The radar

The Aberdeen radar (KABR), 136 km away, was scanning. The volume nearest the first event began at 04:26 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Richland

When
July 18, 10:25 PM CST
Where
Richland County, 0.48 mi E of Hankinson
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
46.070, -96.890

Hail, Richland

When
July 18, 10:50 PM CST
Where
Richland County, 2.96 mi WNW of La Mars
Measured
1 in hail
Reported by
Public
Coordinates
45.980, -96.760

Quarter sized hail fell along the North Dakota/South Dakota border.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523425, 523427.